Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Oct 15, 2012, 4:05 PM EDT for 4 counties in North Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2012, 4:05 PM EDT (20:05 UTC)
- Expired
- Oct 15, 2012, 5:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Newport/Morehead City, NC
Counties Duplin County, NC, Greene County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 563 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
011
WWUS82 KMHX 152005
SPSMHX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 PM EDT MON OCT 15 2012
NCZ044-079-090-091-152100-
DUPLIN-GREENE-LENOIR-PITT-
405 PM EDT MON OCT 15 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN...LENOIR...PITT AND
GREENE COUNTIES THROUGH 500 PM EDT...
AT 405 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF SHINE TO 7
MILES NORTHWEST OF CALYPSO TO 11 MILES WEST OF FAISON TO 14 MILES
WEST OF BOWDENS TO 13 MILES SOUTHWEST OF WARSAW TO 22 MILES WEST OF
ROSE HILL...OR ALONG A LINE EXTENDING FROM 7 MILES NORTH OF GOLDSBORO
TO 6 MILES WEST OF MOUNT OLIVE TO 15 MILES WEST OF WARSAW TO 14 MILES
WEST OF WARSAW TO 13 MILES SOUTHWEST OF WARSAW TO 23 MILES WEST OF
WALLACE...MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...LINDELL...FAISON...
SHINE...MAGNOLIA...CASTORIA...SNOW HILL.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3490 7815 3510 7818 3518 7817 3518 7807
3520 7801 3516 7790 3518 7784 3534 7783
3537 7781 3543 7783 3555 7783 3566 7723
3536 7750 3524 7757 3514 7767 3501 7773
3479 7776 3472 7814 3473 7819
TIME...MOT...LOC 2005Z 257DEG 25KT 3547 7794 3523 7815
3509 7831 3499 7832 3491 7826 3476 7838
$$
10What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Oct 15, 2:48 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Oct 15, 2:48 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
248 PM EDT MON OCT 15 2012
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION THIS EVENING...WITH HIGH
PRESSURE BUILDING IN FROM THE WEST LATER TONIGHT AND TUESDAY. THE
HIGH WILL CONTINUE OVER THE AREA WEDNESDAY THEN SLIDE OFFSHORE
THURSDAY. A COLD FRONT WILL CROSS THE AREA FRIDAY OR FRIDAY NIGHT
WITH HIGH PRESSURE BUILDING IN FROM THE WEST LATER IN THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM MON...INIT BAND OF CONVECTION HAS WEAKENED WITH
ANOTHER FORMING TO THE SW. THIS BAND SHLD INCREASE IN BOTH CVRG
AND INTENSITY THIS AFTN AND EARLY EVENING AS LIFT INCREASES AHEAD
OF APPROACHING UPR TRF. INSTAB WILL ALSO INCREASE A BIT CLOSER TO
THE COAST BUT WILL REMAIN MODEST...WITH CAPES NEAR 1000. LOW LVL
JET/SHEAR IS NOT VERY STRONG OVER REGION AND THIS WILL LIMIT THE
SEVERE THREAT INTO THE EVENING. CERTAINLY CANT RULE OUT A SEVERE
STORM OR TWO HOWEVER THINK MAJORITY OF STORMS WILL BE SUB-SEVERE.
SHRA/TSRA WILL END FROM W TO E LATER THIS EVENING AS FRONT MOVES
OFF THE COAST WITH CLEARING OVERNIGHT. SOME CAA WILL DEVELOP WITH
LOWS RANGING FROM AROUND 50 WELL INLAND TO AROUND 60 CAPE HAT.
&&
.SHORT TERM /TUESDAY/...
AS OF 230 PM MON...DRY HIGH PRES WILL BUILD TOWARD THE CST TUE.
EXPECT MAINLY SUNNY SKIES WITH TEMPS SLIGHTLY BELOW NORMAL...UPR
60S TO LOWER 70S. DECENT N/NE BRZ ESPCLY CST THRU THE MORN WILL
DIMINISH DURING THE AFTN.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
AS OF 245 PM MON...HIGH PRESSURE WILL CONTINUE TO MOVE OVERHEAD
WEDNESDAY SLIPPING OFFSHORE THURSDAY. INITIAL NORTHERLY WIND WILL
GIVE WAY TO RETURN FLOW THURSDAY IN RESPONSE TO A SYSTEM
APPROACHING FROM THE WEST. A WEAK IMPULSE IN THE UPPER LEVELS WILL
YIELD AN INCREASE IN CLOUD COVER WEDNESDAY. MEANWHILE...A DEEP
TROUGH WILL BE DEVELOPING ACROSS THE CENTRAL CONUS WHICH WILL
ULTIMATELY IMPACT SENSIBLE WEATHER ACROSS EASTERN NC LATER IN THE
WEEK.
THE TIMING AND AMPLITUDE PROGRESSION OF THE AFOREMENTIONED TROUGH
HAS BEEN IN QUESTION FOR SEVERAL DAYS. MODELS WILL LIKELY NOT COME
INTO FURTHER AGREEMENT UNTIL THIS SYSTEM IS BETTER SAMPLED LATER
TONIGHT ACROSS THE PACIFIC NORTHWEST. HOWEVER...TAKING A LOOK AT
THE LATEST MODEL GUIDANCE....CONTINUITY IS SLOWLY TAKING SHAPE
UNTIL AROUND FRIDAY MORNING. THEREAFTER...THE GFS IS STILL THE
MOST PROGRESSIVE WITH THE ECMWF THE SLOWEST OF THE MODELS. IT HAS
BEEN NOTED THAT THE ECMWF HAS BEEN COMING INTO BETTER AGREEMENT
WITH THE GFS...BUT STILL REMAINS SLOWER AND DEEPER THROUGH THE
LONGER TERM. THIS HAS THEN RESULTED IN THE SFC FROPA TIMING
DISCREPANCIES BY MORE THAN 24 HOURS. ALSO...QPF FOR THE GFS/CMC
HAS COME IN FAIRLY DRY THE LAST 2 CYCLES WHICH IS FAIRLY HARD TO
BELIEVE GIVEN SUCH A ROBUST TROUGH. HOWEVER...IF THE ENERGY
WRAPPING AROUND THE TROUGH LIFTS NORTH...THIS SOLUTION MAY BE ON
TO SOMETHING. THE ECMWF ON THE OTHER HAND GENERATES QUITE A BIT OF
QPF WITH A LOW RIDING THE COAST AS THE FRONT MIGRATES ACROSS THE
AREA. THE HYBRID SOLUTION BETWEEN THE TWO EXTREMES HAS PRODUCED A
FROPA CLOSER TO THE CMC/NAEFS/GEFS WITH A QPF SOLUTION CLOSER TO A
ECMWF/NAEFS BLEND...WHICH IS WHAT WE WILL CONTINUE TO FORECAST AT
THIS TIME GIVEN SUCH SPREAD IN THE MODELS. BASED ON THIS...HAVE
THE FRONT CROSSING THE AREA EARLY SATURDAY WITH MOST OF THE
PRECIPITATION EXITING BY SATURDAY MID-DAY AND LINGERING SHOWERS
THEREAFTER. ANY CONVECTIVE POTENTIAL WILL BE HEAVILY INFLUENCED ON
THOSE QUESTIONABLE FEATURES OF TIMING AND PROGRESSION. SO...WITH
THIS CAVEAT...A DEEP TROUGH AND IMPRESSIVE UPPER LEVEL
SUPPORT...WILL LIKELY SUPPORT A MENTION OF THUNDER CONFINED TO
FRIDAY AFTERNOON WITH THE BEST FORCING BASED ON THE FORECASTED
FROPA. FEEL THAT THE DEEP UPPER LEVEL TROUGH WILL TAKE SOME TIME
TO EXIT WITH RIDGING AND HIGH PRESSURE TAKING ITS TIME TO BUILD
INTO THE AREA. HIGH PRESSURE WILL BEGIN TO MOVE BACK INTO THE AREA
SUNDAY INTO MONDAY.
TEMPERATURES...WITH CLOUD COVER IN PLACE UNDER WEAK HIGH
PRESSURE...FEEL TEMPERATURES WEDNESDAY WILL BE SLIGHTLY BELOW
NORMAL. TEMPS WILL REBOUND QUICK THURSDAY AND FRIDAY IN RESPONSE
TO RETURN FLOW. WITH TIME AND MAGNITUDE OF FROPA IN
QUESTION...TEMPS WILL BE TRICKY DURING THE REMAINDER OF THE
PERIOD. ANTICIPATE HIGH PRESSURE TO BUILD BACK IN AFTER THE FRONT
EXITS WITH IT SLIPPING OFFSHORE EARLY NEXT WEEK. WILL BLEND
BETWEEN THE VARYING MODELS AT THIS TIME. LOW TEMPS WEDNESDAY WILL
DROP INTO THE LOWER 40S INLAND UNDER CALM HIGH PRESSURE.
HOWEVER...MILD LOWS ARE ANTICIPATED THURSDAY THROUGH SATURDAY
AHEAD AND JUST ALONG THE FRONT. THEREAFTER...LOWS ARE NEAR OR JUST
BELOW CLIMO AS HIGH PRESSURE BUILDS IN.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SHORT TERM /THROUGH TUE/...
AS OF 230 PM MON...EXPECT BAND OF SHRA AND SCT TSRA TO CROSS TAF
SITES MAINLY IN THE 21Z TO 01Z TIME FRAME AHEAD OF COLD FRONT.
BRIEF REDUCTIONS IN CIGS AND VSBYS LIKELY ALONG WITH SOME GUSTY
WINDS. VFR WILL RETURN LATER THIS EVENING AS FRONT MOVES OFFSHORE
WITH MAINLY CLR SKIES LATER TONIGHT THRU TUE.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 245 PM MON...VFR CONDITIONS EXPECTED ACROSS THE TAF SITES
THROUGH THURSDAY WHILE UNDER HIGH PRESSURE. AN UPPER LEVEL IMPULSE
WILL LIKELY INCREASE HIGH CLOUDS THROUGH WEDNESDAY. RETURN FLOW
AND AN INCREASE IN CLOUDS WILL DEVELOP THURSDAY THROUGH FRIDAY AS
A SYSTEM APPROACHES FROM THE WEST. PRECIPITATION CHANCES WILL
INCREASE QUITE A BIT FRIDAY INTO SATURDAY AS A FRONT CROSSES THE
AREA. WHILE THE GFS REFLECTS A MORE DRY SOLUTION OPPOSED TO THE
ECMWF...THINK SUB-VFR CONDITIONS WILL BE POSSIBLE LATE FRIDAY INTO
EARLY SATURDAY. THE SYSTEM WILL SLOWLY EXIT SATURDAY AFTERNOON
WITH LINGERING CLOUDS EXPECTED. HIGH PRESSURE SLOWLY BUILDS BACK
INTO THE REGION FOR SUNDAY. FOG DEVELOPMENT LOOKS POSSIBLE
WEDNESDAY THROUGH FRIDAY MORNING AS MOIST RETURN FLOW BEGINS TO
DEVELOP AHEAD OF THE FRONT.
&&
.MARINE...
SHORT TERM /THROUGH TUE/...
AS OF 230 PM MON...PREFRONTAL S/SW FLOW WILL REMAIN FAIRLY LIGHT
MAINLY 10 TO 20 KTS THRU EARLY EVENING. SURGE OF NW TO N WINDS
WILL DEVELOP LATER THIS EVENING AND CONT INTO TUE MORN AS COLD
FRONT CROSSES AND CAA KICKS IN. WILL CONT ALL SCA HEADLINES
ALTHOUGH LOOKS RATHER MARGINAL FOR SOUNDS...DO EXPECT SOME GUSTS
TO 25 KTS. WINDS WILL DIMINISH LATER TUE AS THE HIGH BUILDS
CLOSER. SEAS WILL REMAIN ELEVATED OVER THE COASTAL WATERS LATER
TUE AS SE SWELLS CONT TO BUILD ASSOC WITH TC RAFAEL.
LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
AS OF 245 PM MON...ALTHOUGH HIGH PRESSURE WILL BE ANCHORED OVER
THE REGION TO START THE LONG TERM...SEAS WILL BE HIGH IN RESPONSE
TO TS RAFAEL WHICH WILL BE SEVERAL HUNDRED MILES OFF THE COAST.
SEAS AROUND 6-7FT ACROSS THE CENTRAL WATERS TO 4-6 FT ELSEWHERE
WILL SLOWLY SUBSIDE WEDNESDAY AFTERNOON AS THE TS MOVES RAPIDLY
NORTHWARD TOWARD GREENLAND. AS THE FRONT APPROACHES THURSDAY INTO
FRIDAY...SEAS SHOULD STAY AROUND 4-5FT WITH ANOTHER WEAK SURGE
FRIDAY AHEAD OF THE FRONT. SEAS WILL SUBSIDE THEREAFTER. IN TERMS
OF WIND...EXPECT BENIGN CONDITIONS THROUGH THURSDAY MORNING.
INITIAL NORTHERLY WINDS WILL MAKE WAY FOR RETURN FLOW THURSDAY
AHEAD OF THE NEXT SYSTEM. WINDS WILL SLOWLY INCREASE FROM THE
SOUTH THURSDAY AFTERNOON IN RESPONSE TO AN INCREASE IN PRESSURE
GRADIENT. THE FROPA TIMING IS STILL IN QUESTION...BUT HAVE IT
FORECASTED TO COME THROUGH LATE FRIDAY/EARLY SATURDAY. GIVEN SUCH
A VIGOROUS SYSTEM...DO NOT HAVE THE NORTHERLY SURGE DEVELOPING
UNTIL SUNDAY.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT
TUESDAY FOR AMZ130-135.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 10 PM EDT
WEDNESDAY FOR AMZ150-152-154.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 8 PM EDT
WEDNESDAY FOR AMZ156.
SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO 8 AM EDT
WEDNESDAY FOR AMZ158.
&&
SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...LEP
AVIATION...RF/LEP
MARINE...RF/LEPHazardous weather outlook, Oct 15, 3:53 AM EDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 353 AM EDT MON OCT 15 2012 NCZ029-044>047-079>081-090>094-160800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 353 AM EDT MON OCT 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. A FEW STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS THE MAIN THREAT. STORMS WILL END THIS EVENING AS THE FRONT SWEEPS OFF THE COAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-160800- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 353 AM EDT MON OCT 15 2012 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND AHEAD OF A COLD FRONT APPROACHING FROM THE WEST. A FEW STORMS COULD BE SEVERE WITH DAMAGING WIND GUSTS THE MAIN THREAT. STORMS WILL END THIS EVENING AS THE FRONT SWEEPS OFF THE COAST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 15, 4:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
405 PM EDT MON OCT 15 2012
NCZ044-079-090-091-152100-
DUPLIN-GREENE-LENOIR-PITT-
405 PM EDT MON OCT 15 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS DUPLIN...LENOIR...PITT AND
GREENE COUNTIES THROUGH 500 PM EDT...
AT 405 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF SHINE TO 7
MILES NORTHWEST OF CALYPSO TO 11 MILES WEST OF FAISON TO 14 MILES
WEST OF BOWDENS TO 13 MILES SOUTHWEST OF WARSAW TO 22 MILES WEST OF
ROSE HILL...OR ALONG A LINE EXTENDING FROM 7 MILES NORTH OF GOLDSBORO
TO 6 MILES WEST OF MOUNT OLIVE TO 15 MILES WEST OF WARSAW TO 14 MILES
WEST OF WARSAW TO 13 MILES SOUTHWEST OF WARSAW TO 23 MILES WEST OF
WALLACE...MOVING EAST AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...LINDELL...FAISON...
SHINE...MAGNOLIA...CASTORIA...SNOW HILL.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3490 7815 3510 7818 3518 7817 3518 7807
3520 7801 3516 7790 3518 7784 3534 7783
3537 7781 3543 7783 3555 7783 3566 7723
3536 7750 3524 7757 3514 7767 3501 7773
3479 7776 3472 7814 3473 7819
TIME...MOT...LOC 2005Z 257DEG 25KT 3547 7794 3523 7815
3509 7831 3499 7832 3491 7826 3476 7838
10The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 3:47 AM EDT | Small Craft Advisory | MHX | 66 hr | |
| Oct 15, 3:00 PM EDT | Beach Hazards Statement | MHX | 3 days | |
| Oct 15, 6:46 PM EDT | Special Weather Statement | MHX | Duplin, Jones, Lenoir, Pitt | 59 min |
| Oct 15, 7:53 PM EDT | Special Weather Statement | MHX | Beaufort, Craven, Pamlico, Tyrrell, Washington | 52 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.